Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 23, 2020, 3:20 PM EDT for Erie County, Niagara County, New York. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2020, 3:20 PM EDT (19:20 UTC)
- Expired
- Jun 23, 2020, 4:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Erie County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 18 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 4:05 PM EDT | TSTM WND DMG | 2 E North Tonawanda, NY | A FEW TREES DOWN ON OLD FALLS BLVD |
| Jun 23, 4:14 PM EDT | TSTM WND DMG | Swormville, NY | WIRES DOWN AT TRANSIT RD AND DODGE RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
844
WUUS51 KBUF 231920
SVRBUF
NYC029-063-232015-
/O.NEW.KBUF.SV.W.0036.200623T1920Z-200623T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
320 PM EDT Tue Jun 23 2020
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northern Erie County in western New York...
Niagara County in western New York...
* Until 415 PM EDT..
* At 320 PM EDT, a severe thunderstorm was located 11 miles northwest
of Angola on the Lake, or 17 miles west of Buffalo, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Kenmore and Depew.
This includes Interstate 90 between exits 57A and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4260 7918 4273 7908 4280 7892 4284 7893
4293 7891 4299 7901 4306 7900 4308 7908
4315 7904 4325 7906 4330 7909 4340 7864
4341 7846 4288 7847 4277 7859 4254 7927
4257 7928
TIME...MOT...LOC 1920Z 238DEG 36KT 4281 7918
HAIL...1.00IN
WIND...60MPH
$$
Thomas2 follow-up statements
236
WWUS51 KBUF 231950
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
350 PM EDT Tue Jun 23 2020
NYC029-063-232015-
/O.CON.KBUF.SV.W.0036.000000T0000Z-200623T2015Z/
Erie NY-Niagara NY-
350 PM EDT Tue Jun 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN ERIE AND NIAGARA COUNTIES...
At 349 PM EDT, a severe thunderstorm was located over Tonawanda,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Kenmore and Depew.
This includes Interstate 90 between exits 57 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4260 7918 4273 7908 4276 7898 4280 7892
4284 7893 4293 7891 4299 7901 4307 7901
4308 7908 4315 7904 4325 7906 4330 7909
4340 7864 4341 7846 4294 7853 4280 7862
4254 7927 4257 7928
TIME...MOT...LOC 1949Z 235DEG 35KT 4298 7889
HAIL...1.00IN
WIND...60MPH
$$
Thomas606
WWUS51 KBUF 232015
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
415 PM EDT Tue Jun 23 2020
NYC029-063-232025-
/O.EXP.KBUF.SV.W.0036.000000T0000Z-200623T2015Z/
Erie NY-Niagara NY-
415 PM EDT Tue Jun 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ERIE AND NIAGARA
COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
However gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4260 7918 4273 7908 4276 7898 4280 7892
4284 7893 4293 7891 4299 7901 4307 7901
4308 7908 4315 7904 4325 7906 4330 7909
4340 7864 4341 7846 4294 7853 4280 7862
4254 7927 4257 7928
TIME...MOT...LOC 2015Z 238DEG 36KT 4308 7867
$$
HitchcockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:12 PM EDT, 8 minutes earlier.
Area forecast discussion, Jun 23, 3:12 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
312 PM EDT Tue Jun 23 2020
.SYNOPSIS...
Couple of rounds of showers and thunderstorms will sweep across the
region through early evening ahead of pre-frontal trough and cold
front. Risk of strong to damaging wind gusts with the thunderstorms.
In the wake of the front later this evening, it becomes cooler and
less humid for the rest of the work week. Breezy southwest to west
winds late tonight into Wednesday will result in choppy conditions
on the lakes with increasing swim risk.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Showers with only isolated lightning strikes continue to drift
across western NY toward the Genesee valley. So far, no additional
development is occurring downstream of these showers over the Finger
Lakes and North Country. Seems that area, so far, is being impacted
by dry and capped airmass that was seen on BUF sounding this
morning. Upstream area of showers and storms along pre-frontal
trough is soon to reach Lake Erie shoreline of Chautauqua and Erie
counties. Gusty winds main hazard based on latest radar trends.
Still uncertain how much intensification occurs ahead of this line
as it moves over western NY in the next 1-3 hours given the earlier
showers that have held down overall instability. May be a smaller
window btwn the two lines to increase intensity of the line. If that
occurs and storms become more organized, they would continue to have
potential to produce strong to damaging wind gusts as they slide
east toward Finger Lakes by early this evening. SPC continues to
highlight our area for marginal risk of severe storms into the
evening.
By late evening, cold front sweeps across forecast area from west to
east, clearing the North Country by midnight. Strong storms should
diminish by late evening as well with just a few showers overnight
as cooler and less humid air arrives from the Upper Great Lakes.
Post-frontal issues will be tied to wind. SW winds will increase to
15-25 mph behind the front late tonight into Wednesday morning.
Resulting winds and waves will lead to increased swim risk later
tonight into Wednesday for the Lake Erie shore and also on the east
end of Lake Ontario. Temps tonight fall into the mid 50s to lower
60s then only reach the low to mid 70s on Wednesday behind the
front. A few showers may develop during peak heating on Wednesday
over western NY and over the Southern Tier.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Weak surface high pressure will take over Wednesday night with
mainly dry weather across the region overnight. Lower humidity
levels and clear skies will allow for comfortable sleeping
conditions with temperatures falling back into the 50s by
daybreak.
Thursday, several shortwaves pivoting around the base of the parent
mid-level trough over Quebec will send a frontal boundary across the
eastern Great Lakes. This in combination with increasing instability
will likely lead to afternoon showers and a few thunderstorms with
best chances from Southern Tier to the Finger Lakes. Otherwise, it
will remain cooler with high temperatures in the mid to upper 70s.
Thursday night, with the loss of daytime heating any remaining
showers or thunderstorms should end quickly with dry weather
resuming overnight. Lows will be found in the 50s most locations to
near 60F along the lake shores.
Friday, the mid-level low lifts far enough north to put the eastern
Great Lakes region in area of rising heights. A few showers may
occur, but not as much coverage as what occurs on Thursday.
Temperatures will return to the lower 80s most locations. Friday
night, warm front crosses the Lower Lakes which may bring a few
showers and thunderstorms across the region especially after
midnight. Lows will be found in the 50s well inland from the lakes
to the lower 60s along the lake plains.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Stronger upper trough and associated sfc low and warm front will
bring widespread showers and a chance of thunderstorms to the region
on Saturday. Rain diminishes later Saturday night into Sunday,
though a lingering frontal boundary and upper trough remaining close
by results in a chance of showers staying in the forecast. After
that system exits later Sunday, looks like a mainly dry pattern will
persist into early next week. Temperatures will be seasonable with
highs in the 80s and lows in the 60s.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions, but a period of showers and thunderstorms are likely
over WNY through late this afternoon. Local IFR vsby and gusty winds
of 30 to 40 kts are possible as these thunderstorms move through.
This area of showers and thunderstorms with gusty winds will
reach Finger Lakes, including ROC, toward evening then exit
eastern Lake Ontario region, including ART, by late evening.
VFR to MVFR cigs develop later tonight with a period of IFR
conditions possible across the Southern Tier.
Outlook...
Wednesday through Friday...VFR with a slight chance for a shower or
thunderstorm.
Saturday...MVFR with showers and a chance of thunderstorms.
Sunday...VFR.
&&
.MARINE...
Cold front with strong storms just ahead of it swings across through
early this evening. In the wake of the cold front later tonight,
winds will freshen on both Lakes Erie and Ontario with 15-20 kts and
higher gusts expected. Small Craft Advisories have been issued for
most marine zones through Wednesday.
Weak high pressure building across the region Wednesday night and
Thursday will allow winds and waves to subside.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 11 PM this evening to 8 PM EDT
Wednesday for LEZ020-040-041.
Small Craft Advisory from 11 PM this evening to 8 PM
EDT Wednesday for LOZ042>044.
Small Craft Advisory from 2 AM to 8 PM EDT Wednesday for
LOZ045.
&&
SYNOPSIS...JLA
NEAR TERM...JLA
SHORT TERM...AR/JLA
LONG TERM...JLA
AVIATION...JLA
MARINE...JLAHazardous weather outlook, Jun 23, 4:54 AM EDT, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 454 AM EDT Tue Jun 23 2020 NYZ001-002-008-010>014-019>021-085-240900- Niagara-Orleans-Lewis-Northern Erie-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 454 AM EDT Tue Jun 23 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Thunderstorms will develop ahead of a cold front this afternoon. There will be a marginal risk that some of the storms will become strong to severe into the evening hours. The greatest threat with these storms will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 454 AM EDT Tue Jun 23 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>007-240900- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- 454 AM EDT Tue Jun 23 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Thunderstorms will develop ahead of a cold front this afternoon. There will be a marginal risk that some of the storms will become strong to severe into the evening hours. The greatest threat with these storms will be damaging wind gusts. The combination of heat and humidity this afternoon may again send heat index values into the mid 90s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jun 23, 3:12 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Buffalo NY
312 PM EDT Tue Jun 23 2020
NYZ001-010-085-232015-
Southern Erie-Niagara-Northern Erie-
312 PM EDT Tue Jun 23 2020
...A STRONG THUNDERSTORM WILL AFFECT ERIE AND SOUTHERN NIAGARA
COUNTIES...
At 310 PM EDT, a strong thunderstorm was located 12 miles northwest
of Angola on the Lake, or 18 miles north of Dunkirk, moving
northeast at 40 mph. This thunderstorm will reach the City of
Buffalo around 3:45 pm.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lackawanna, Kenmore, Depew, Tonawanda, Amherst, Lancaster,
Hamburg, East Aurora, Williamsville, Grand Island, Evans, Elma, Eden
and Pendleton.
This includes Interstate 90 between exits 57A and 49.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4257 7927 4259 7919 4272 7909 4280 7892
4284 7893 4292 7890 4296 7893 4299 7902
4306 7900 4308 7908 4312 7907 4314 7904
4311 7846 4287 7846 4287 7849 4278 7849
4278 7846 4275 7846 4254 7932
TIME...MOT...LOC 1910Z 241DEG 35KT 4275 7928
ThomasThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 4:43 AM EDT | Small Craft Advisory | BUF | 42 hr | |
| Jun 23, 2:54 PM EDT | Special Marine Warning | BUF | 96 min | |
| Jun 23, 3:12 PM EDT | Special Weather Statement | BUF | Erie | 63 min |
| Jun 23, 3:21 PM EDT | Special Marine Warning | BUF | 65 min | |
| Jun 23, 3:27 PM EDT | Special Marine Warning | BUF | 93 min | |
| Jun 23, 3:55 PM EDT | Special Weather Statement | BUF | Chautauqua | 35 min |
| Jun 23, 4:16 PM EDT | Special Weather Statement | BUF | Niagara | 44 min |
| Jun 23, 4:38 PM EDT | Beach Hazards Statement | BUF | Cayuga, Chautauqua, Erie, Jefferson, Niagara, Orleans and 1 more | 30 hr |
| Jun 23, 4:54 PM EDT | Lakeshore Flood Advisory | BUF | Chautauqua, Erie | 12 hr |
| Jun 23, 5:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| Jun 23, 5:03 PM EDT | Special Weather Statement | BUF | Genesee, Monroe, Orleans | 57 min |
| Jun 23, 5:20 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Orleans | 42 min |
| Jun 23, 5:53 PM EDT | Special Marine Warning | BUF | 52 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.